Over-the-counter pain relievers are handy for killing the aches and pains of everyday life, but it's easy to take too much. A study from the Scotland's University of Edinburgh found that people can take too much acetaminophen without realizing it, sometimes with deadly results. "Even a little extra can cause liver damage that can kill you," Dr. Erika Schwartz, chief medical officer at the Age Management Institute in New York City, tells Newsmax Health. "A 'staggered dose' — taking doses of Tylenol over a period of time — builds up in the system, even when taken at recommended levels."
Switching to another type of painkiller may be just as risky. "Advil — ibuprofen — is just as dangerous," says Dr. Schwartz. "In addition to damaging your liver, ibuprofen has the additional possibility of causing gastrointestinal bleeding."
Although all painkillers can cause liver damage when taken in excess, those available over-the-counter (OTC) can be especially hazardous, says Dr. Schwartz. "People don't think a painkiller they can buy over the counter can hurt them. And people are popping Tylenol and Advil like candy. Almost everyone says they take up to five a day."
It's shockingly easy to overdose. A regular Tylenol contains 325 mg of acetaminophen, and an extra-strength tablet contains 500 mg. For the average, healthy adult, the maximum recommended dose over a 24-hour period is 4 grams. Liver damage occurs at 7 grams.
"Who only takes one at a time?" asks Dr. Schwartz. "Most people take two or three." Taking three pills five times a day puts you over the safe dosage limit, but if those pills are the extra-strength version, you increase the possibility of liver damage.
In addition to too many doses throughout a day, there are three other easy ways to overdose:
• Mixing Tylenol and Advil. Following the recommendation of your doctor can be deadly if you're advised to take a dose of acetaminophen and follow with a dose of ibuprofen two hours later, then repeat. "This dosage absolutely puts adults in danger," says Dr. Schwartz. The danger is even worse for children. "Pediatricians often prescribe that much medicine for children who have a slight fever or are teething."
• Taking several different OTC medications that contain the same ingredient. "Advil, Aleve, Motrin, Advil Cold & Sinus, and Motrin IB all contain the same ingredient, ibuprofen" says Dr. Schwartz. "And Tylenol, Pamprin, and Tylenol Cold all contain acetaminophen."
Complete liver failure can occur within days, says Schwartz, and often neither the doctor nor the patient makes the connection. "Since you're not trying to commit suicide, your doctor doesn't suspect liver failure caused by pain pills."
Even though 7 grams is considered an overdose, your threshold may be lower depending on many factors. "If you have an unhealthy lifestyle, 5 grams may be toxic for you," warns Dr. Schwartz. A junky diet or too much alcohol puts stress on the liver and can increase the risk of liver failure, as well as your sex and age — women and those over 40 are more likely to suffer liver damage.
"Just remember that all painkillers can damage your liver," Dr. Schwartz says. "If you take a little bit of Advil and then a little bit of Motrin because you don't want to take too much of either, you're taking too much."
The full version of this article appeared in Health Radar newsletter. To read more, click here.
© 2016 NewsmaxHealth. All rights reserved.